Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 12, 2013, 4:42 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2013, 4:42 PM MDT (22:42 UTC)
- Expired
- Jul 12, 2013, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 59 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:44 PM MDT | FLASH FLOOD | Washington, UT | FLASH FLOODING AROUND WASHINGTON CITY WITH EVACUATION OF TWO HOMES. ADDITIONAL FLASH FLOODING NORTH OF I-15 IN WASHINGTON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 122 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WGUS55 KSLC 122242 FFWSLC UTC053-130145- /O.NEW.KSLC.FF.W.0008.130712T2242Z-130713T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 442 PM MDT FRI JUL 12 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN UTAH * UNTIL 745 PM MDT * AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER A BROAD AREA FROM ST. GEORGE EAST TO ZION NATIONAL PARK. MANY SMALL WASHES AND SLOTS WILL BE INVOLVED WITH THIS FLOOD WARNING. THIS STORM HAS PRODUCED HEAVY RAINFALL AND FLOODING IN NEVADA AND ARIZONA AND HAS NOW MOVED INTO UTAH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NATIONAL PARK...WASHINGTON...LA VERKIN AND HURRICANE PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3731 11352 3730 11290 3700 11291 3701 11360 $$ MCINERNEY
2 follow-up statements
680 WGUS75 KSLC 130012 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 612 PM MDT FRI JUL 12 2013 UTC053-130145- /O.CON.KSLC.FF.W.0008.000000T0000Z-130713T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 612 PM MDT FRI JUL 12 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR SOUTHEASTERN WASHINGTON COUNTY... AT 600 PM MDT...WASHINGTON COUNTY DISPATCH INDICATED FLASH FLOODING IS OCCURRING IN THE WASHINGTON CITY AREA WHERE TWO HOMES HAVE BEEN EVACUATED. MULTIPLE SMALL STREAMS IN THE AREA RECEIVED OVER AN INCH OF PRECIPITATION IN UNDER 45 MINUTE. STREAMS THAT ARE FLASH FLOODING INCLUDE MILL CREEK...FORT PEARCE WASH...AND TRIBUTARIES OF THE VIRGIN RIVER. THUNDERSTORMS AND INTENSE PRECIPITATION HAVE MOVED TO THE EAST OF ZION NATIONAL PARK. IT IS ANTICIPATED THAT THE EAST FORK OF THE VIRGIN RIVER AND STREAMS FLOWING INTO THE SOUTHERN END OF ZION NATIONAL PARK WILL BE ELEVATED THROUGH THE EVENING HOURS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NATIONAL PARK...LA VERKIN AND HURRICANE PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3731 11352 3730 11290 3700 11291 3701 11360 $$ MCINERNEY
544 WGUS75 KSLC 130137 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 737 PM MDT FRI JUL 12 2013 UTC053-130146- /O.EXP.KSLC.FF.W.0008.000000T0000Z-130713T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 737 PM MDT FRI JUL 12 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR SOUTHEASTERN WASHINGTON COUNTY... THUNDERSTORM ACTIVITY OVER WASHINGTON COUNTY HAS DIMINISHED. AS SUCH...THE FLASH FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3731 11352 3730 11290 3700 11291 3701 11360 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:00 PM MDT, 42 minutes earlier.
Area forecast discussion, Jul 12, 4:00 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT FRI JUL 12 2013
.SYNOPSIS...A VERY MOIST AIRMASS HAS MOVED INTO THE AREA AND WILL
REMAIN IN PLACE OVER THE NEXT WEEK...THOUGH A BIT OF DRYING IS
EXPECTED FOR WESTERN UTAH SUNDAY AND MONDAY. A WARMING TREND WILL
COMMENCE FOR EARLY NEXT WEEK.
&&
.DISCUSSION...MOIST SOUTHWEST FLOW REMAINS OVER THE FORECAST AREA
THIS AFTERNOON. THICK CLOUD COVER THAT EARLIER BISECTED THE STATE
HAS FINALLY SCATTERED OUT...ALLOWING SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER CENTRAL AND SOUTHERN UTAH. EXPECT COVERAGE OF STORMS
TO ONLY INCREASE HEADING INTO THE EARLY EVENING. WITH PWS IN
EXCESS OF ONE INCH OVER ALL BUT NORTHWEST UTAH...ANY STORMS THAT
DEVELOP WILL BE EFFICIENT RAIN PRODUCERS. FLASH FLOOD WATCH
CONTINUES THROUGH THIS EVENING. HAVE A FEELING IT MAY EXTEND TOO
FAR NORTH...BUT WILL MAKE NO CHANGES AS THE THREAT REMAINS. GOOD
JET SUPPORT WILL KEEP SOME STORMS GOING INTO THE OVERNIGHT HOURS.
MODELS INDICATE THAT MONSOONAL MOISTURE WILL SPREAD NORTHWARD
ACROSS THE ENTIRE STATE BY TOMORROW MORNING AND REMAIN IN PLACE TO
AT LEAST SOME EXTENT THROUGH DAY 7. GFS/EC CONTINUING TO SHOW SOME
DRYING OVER W/NW UTAH SUNDAY AS THE FLOW BECOMES A BIT WESTERLY
WITH A WEAK WAVE MOVING THROUGH THE RIDGE...MUCH MORE PRONOUNCED
IN THE EC COMPARED TO THE GFS. WITH THIS IN MIND...HAVE KEPT POPS
A BIT LOWER DURING THIS PERIOD. THEY BOTH INDICATE SOUTHWEST FLOW
RETURNING BY TUESDAY...BRINGING A REENFORCING MONSOONAL SURGE INTO
PRIMARILY SOUTHEAST UTAH WEDNESDAY THROUGH DAY SEVEN. HAVE KEPT
POPS ELEVATED OVER THAT PART OF THE STATE WITH GOOD MODEL
AGREEMENT.
TEMPERATURES ARE EXPECTED TO REMAIN NEAR CLIMO OVER THE NEXT
COUPLE OF DAYS WITH CLOUDS AND MOISTURE MODERATE THE MAX
TEMPERATURES. WHEN THE DRIER AIR STARTS TO MOVE IN...THE AIRMASS
IS ALSO PROGGED TO WARM...WITH MAXES MOVING OVER 10F ABOVE
SEASONAL NORMS FOR THE EARLY TO MIDDLE PART OF NEXT WEEK.
&&
.AVIATION...SOUTHERLY WINDS AT THE KSLC TERMINAL WILL SHIFT TO
NORTHWEST BY ABOUT 23Z. WINDS SHOULD RETURN TO SOUTHERLY BY 02-03Z.
THERE IS A 40 PERCENT CHANCE THAT WINDS REMAIN SOUTHERLY OR BECOME
JUST LIGHT AND VARIABLE BETWEEN 23-03Z. THERE IS A 10 PERCENT CHANCE
OF SHOWERS/THUNDERSTORMS IMPACTING THE TERMINAL THIS EVENING
INCREASING TO A 20 PERCENT CHANCE AFTER 06Z. GUSTY ERRATIC WINDS
WOULD BE THE MOST LIKELY IMPACT ON THE TERMINAL...WITH SOME
POTENTIAL FOR BRIEF HEAVY RAIN AS WELL. VFR CONDITIONS WILL
PREVAIL.
&&
.FIRE WEATHER...THE SURGE OF MONSOONAL MOISTURE WILL EASE A LITTLE
AS WE GO INTO THE WEEKEND. THE GREATEST THREAT OF SHOWERS WILL
OCCUR OVER THE SOUTH AND EAST WHILE SOME GRADUAL DRYING WILL OCCUR
ACROSS THE NORTHWEST. WETTING RAINS WILL BE COMMON WITH THESE
STORMS. IN ADDITION TO THE RAIN THE RELATIVE HUMIDITY WILL REMAIN
ABOVE NORMAL THROUGH THE PERIOD. ADDITIONAL MOISTURE IS EXPECTED
TO MOVE BACK INTO THE REGION MIDDLE OF NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ004-008-010-012>016-019>021-517-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...STRUTHWOLF
AVIATION...WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 12, 2:45 AM MDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT FRI JUL 12 2013 UTZ001>016-019>021-517-518-WYZ021-131300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING IS EXPECTED THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN UTAH. THE THREAT IS GREATEST FOR BURN SCARS...SLOT CANYONS...AND NORMALLY DRY WASHES. URBAN FLOODING CANNOT BE RULED OUT UNDER THE HEAVIEST ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALLY HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING CAN BE EXPECTED THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 12, 4:38 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 438 PM MDT FRI JUL 12 2013 UTZ016-019-020-518-122315- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-SOUTHWEST UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT- 438 PM MDT FRI JUL 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL 515 PM MDT... AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WASHINGTON...OR 9 MILES NORTHEAST OF ST GEORGE...MOVING NORTHEAST AT 15 MPH. AN ADDITIONAL THUNDERSTORM IS CURRENTLY APPROACHING THE UTAH AND ARIZONA BORDER AND WILL MOVE INTO THE AREA SHORTLY. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. PONDING IS EXPECTED ON AREA ROADS INCLUDING INTERSTATE 15 FROM THE BORDER TO SOUTH OF LEEDS. LOW WATER CROSSINGS AND NORMALLY DRY WASHES MAY ALSO BEGIN TO RUN. * LOCATIONS IMPACTED INCLUDE... HURRICANE... LEEDS... TOQUERVILLE... LA VERKIN AND VIRGIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3748 11343 3735 11309 3700 11320 3700 11368 TIME...MOT...LOC 2237Z 211DEG 12KT 3719 11347 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:45 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Jul 12, 4:38 PM MDT | Special Weather Statement | SLC | Washington | 37 min |
| Jul 12, 5:01 PM MDT | Special Weather Statement | SLC | Washington | 44 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.